Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 15, 2025, 3:30 AM CDT for 9 counties in Kansas; Red Willow County, Nebraska. It took effect at Mar 15, 2025, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2025, 3:30 AM CDT (08:30 UTC)
- In effect from
- Mar 15, 2025, 1:00 PM CDT
- Expired
- Mar 15, 2025, 7:16 PM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Wallace County, KS, Wichita County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS83 KGLD 150830 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 230 AM MDT Sat Mar 15 2025 ...Critical fire weather conditions are expected over portions of the region this afternoon... .The combination of northerly winds gusting in the 30 to 40 mph range and minimum relative humidity around 14 percent will create critical fire weather conditions in the warning area. All outdoor burning should be avoided. KSZ003-004-015-016-027>029-041-042-NEZ081-160100- /O.UPG.KGLD.FW.A.0003.250315T1800Z-250316T0100Z/ /O.NEW.KGLD.FW.W.0004.250315T1800Z-250316T0100Z/ Decatur-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Red Willow- 230 AM MDT Sat Mar 15 2025 /330 AM CDT Sat Mar 15 2025/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 004, 015, 016, 027, 028, 029, 041, 042, AND 081... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 003 Decatur, 004 Norton, 015 Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 041 Greeley, 042 Wichita and 081 Red Willow. * TIMING...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * WINDS...North 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Around 55 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
3 follow-up statements
134 WWUS83 KGLD 151444 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 844 AM MDT Sat Mar 15 2025 KSZ003-004-015-016-027>029-041-042-NEZ081-160100- /O.CON.KGLD.FW.W.0004.250315T1800Z-250316T0100Z/ Decatur-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Red Willow- 844 AM MDT Sat Mar 15 2025 /944 AM CDT Sat Mar 15 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 004, 015, 016, 027, 028, 029, 041, 042, AND 081... * AFFECTED AREA...Fire Weather Zones 003 Decatur, 004 Norton, 015 Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 041 Greeley, 042 Wichita and 081 Red Willow. * TIMING...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * WINDS...North 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Up to 55. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
643 WWUS83 KGLD 151920 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 120 PM MDT Sat Mar 15 2025 KSZ003-004-015-016-027>029-041-042-NEZ081-160330- /O.NEW.KGLD.FW.A.0004.250316T1800Z-250317T0100Z/ /O.CON.KGLD.FW.W.0004.000000T0000Z-250316T0100Z/ Decatur-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Red Willow- 120 PM MDT Sat Mar 15 2025 /220 PM CDT Sat Mar 15 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 004, 015, 016, 027, 028, 029, 041, 042, AND 081... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 004, 015, 016, 027, 028, 029, 041, 042, AND 081... The National Weather Service in Goodland has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Sunday afternoon through Sunday evening. * AFFECTED AREA...Fire Weather Zones 003 Decatur, 004 Norton, 015 Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 041 Greeley, 042 Wichita and 081 Red Willow. * TIMING...For the Red Flag Warning, until 7 PM MDT /8 PM CDT/ this evening. For the Fire Weather Watch, from Sunday afternoon through Sunday evening. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph for this afternoon. West 15 to 25 mph with gusts up to 35 mph for Sunday. * RELATIVE HUMIDITY...As low as 14 percent for Today. As low as 10 percent for Sunday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ COZ252>254-KSZ001-002-013-014-NEZ079-080-160330- /O.NEW.KGLD.FW.A.0004.250316T1800Z-250317T0100Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock- 120 PM MDT Sat Mar 15 2025 /220 PM CDT Sat Mar 15 2025/ ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 013, 014, 079, 080, 252, 253, AND 254... The National Weather Service in Goodland has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Sunday afternoon through Sunday evening. * AFFECTED AREA...Fire Weather Zones 001 Cheyenne, 002 Rawlins, 013 Sherman, 014 Thomas, 079 Dundy, 080 Hitchcock, 252 Yuma, 253 Kit Carson and 254 Cheyenne. * TIMING...From Sunday afternoon through Sunday evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent for Sunday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
286 WWUS83 KGLD 160016 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 616 PM MDT Sat Mar 15 2025 KSZ003-004-015-016-027>029-041-042-NEZ081-161300- /O.CAN.KGLD.FW.W.0004.000000T0000Z-250316T0100Z/ /O.CON.KGLD.FW.A.0004.250316T1800Z-250317T0100Z/ Decatur-Norton-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Red Willow- 616 PM MDT Sat Mar 15 2025 /716 PM CDT Sat Mar 15 2025/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 004, 015, 016, 027, 028, 029, 041, 042, AND 081... ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003, 004, 015, 016, 027, 028, 029, 041, 042, AND 081... The National Weather Service in Goodland has cancelled the Red Flag Warning. * AFFECTED AREA...Fire Weather Zones 003 Decatur, 004 Norton, 015 Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 041 Greeley, 042 Wichita and 081 Red Willow. * TIMING...From Sunday afternoon through Sunday evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ COZ252>254-KSZ001-002-013-014-NEZ079-080-161300- /O.CON.KGLD.FW.A.0004.250316T1800Z-250317T0100Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock- 616 PM MDT Sat Mar 15 2025 /716 PM CDT Sat Mar 15 2025/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 013, 014, 079, 080, 252, 253, AND 254... * AFFECTED AREA...Fire Weather Zones 001 Cheyenne, 002 Rawlins, 013 Sherman, 014 Thomas, 079 Dundy, 080 Hitchcock, 252 Yuma, 253 Kit Carson and 254 Cheyenne. * TIMING...From Sunday afternoon through Sunday evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:39 PM CDT, 3 hours 51 minutes earlier. Its key messages:
- A Fire Weather Watch is in effect for Saturday afternoon into early evening for areas along/east of Highway 83 and along/south of Highway 40.
- A prolonged period of near critical to critical fire weather conditions remains in the forecast for various parts of the Tri-State area Sunday through Tuesday. Please use caution if burning outdoors.
Area forecast discussion, Mar 14, 11:39 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1039 PM MDT Fri Mar 14 2025
.KEY MESSAGES...
- A Fire Weather Watch is in effect for Saturday afternoon into
early evening for areas along/east of Highway 83 and
along/south of Highway 40.
- A prolonged period of near critical to critical fire weather
conditions remains in the forecast for various parts of the
Tri-State area Sunday through Tuesday. Please use caution if
burning outdoors.
&&
.UPDATE...
Issued at 735 PM MDT Fri Mar 14 2025
The dust advisories/warnings have ended and the High Wind
Warning is expiring on time at 8pm MT. The surface low is now
situated over Eastern Kansas and is continuing to pull east. As
it does, the band of wrap around precipitation is also pushing
east through the area. Precipitation has mainly stayed as rain,
with a few flakes mixing in which has led to no additional
impacts. The Fire Weather Watch remains for tomorrow as the
precipitation tonight may not be enough to keep RH above 15%
tomorrow.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 257 PM MDT Fri Mar 14 2025
Across the region this afternoon, skies are mixed from sunny to
mostly cloudy due to the slow passage of a cold front through the
region. Very windy conditions are occurring west of Highway 25 at
this time, with gusts ranging 60+ mph range for numerous locations,
and is expected to push east this afternoon.
Main wx concerns for the short term period will continue to focus on
the current High Wind Warning, blowing dust that is being created
from it, and isolated thunderstorms along the cold front which
currently sits over the central CWA.
The latest RAP40 500mb analysis along with the latest WPC surface
analysis are showing a nearly vertically stacked system swinging
through W/SW Kansas. A cold front extending from the low is moving
slowly through the CWA. Along and just ahead the front, isolated
thunderstorms have developed.
The main issue with this system are the high wind gusts in the 60-80
mph range that are occurring. Blowing dust is also problematic
creating numerous highway accident due to the low visibility. Model
guidance carries this threat through at least the 00z-02z timeframe
before conditions lessen from west to east. High Wind Warning
remains intact area-wide as a result. Little change to the going
forecast for this system other than to increase wind gusts through
the warning and continue to carry the dust threat through the same
time. Further to the NW, temperatures are dropping into the mid and
upper 30s so do expect a very slow transition to light snow shower
this evening as precip slowly tapers off, otherwise rain showers
will continue.
Going into this weekend, the region is looking at persistent NW flow
on Saturday with gusts in the 30-40 mph all day as the gradient
remains tight behind this exiting system currently over the region.
With the lack of expected moisture being received this afternoon and
tonight, combined with the winds there will be limited impact to
alleviate dry fuels. Have issued a Fire Wx Watch for eastern and
southern zones as a result. High pressure pushes through the region
Saturday night...setting up east of the region by Sunday. There will
be a lee-side trough setting up west as well creating a SW flow area-
wide w/ gusts in the 15-25 mph range strongest west of Highway 25.
These conditions are resulting in low RH potential in the lower to
mid teens, creating near critical/critical fire wx conditions
especially west of Highway 25.
For temps, highs on Saturday will be cooler than today with a range
in the upper 40s into the mid 50s. Going into Sunday, upper 50s to
mid 60s are expected. Overnight lows tonight will range from the mid
20s west into the mid 30s east. Saturday night, lower to mid 20s
giving way to mainly lower to mid 30s for Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 231 PM MDT Fri Mar 14 2025
The latest runs of the GFS/ECMWF show a broad 500mb ridge over the
central Plains on Monday, shifting slowly east going into Monday
night, opening up the region to SW flow aloft by into Tuesday
morning. This will be ahead of a strong shortwave trough that both
models swing through the central Plains Tuesday night into Wednesday
morning. NW flow aloft returns thereafter followed by another
amplified ridge for the Thursday/Friday timeframe. Some hints at
another weak shortwave late in the day Friday, but the latest NBM
guidance is not consistent with the GFS/ECMWF so have left out a
mention of in the forecast at this time.
At the surface to 850 mb, Monday will have a broad trough setting up
along the Colorado border, extending SW downslope flow into the
entire CWA. 850mb temps will range from +18c to +22c during the
daytime hours. The trough moves east as a front Tuesday night into
Wednesday in tandem with the upper level system. Looking for a wind
shift occurring by early evening from W/SW to northerly bringing a
round of gusts in the 30-40 mph range. Increased wrap-around
moisture will trigger some rain/snow potential based on current
hourly temps. There will be a better transition to light snow from
the previous forecast. Looking for light accumulation to occur in
the 1-2 inch range, mainly along/north of I-70. This will have to be
monitored for an Advisory later in the forecast period. Ridge
transitions through the region Wednesday night into Thursday,
allowing for another lee-side trough to set up by Friday and
increased warmth as a result compared to forecast highs Wednesday.
Based on the expected RH and wind gusts for the extended, looking
for the good chance of near critical to critical fire wx conditions
setting up each afternoon. Wednesday is the outlier due to a cooler
airmass over the area along with linger moisture on the ground from
the overnight period.
For temps, looking for highs on Monday to range from the mid 70s
into the lower 80s, with warmest locales along and south of a line
from Hill City, KS to Tribune, KS. For Tuesday onward, the region
will see a decreasing trend with 40s by Wednesday and mainly 50s for
next Thursday and Friday. Overnight lows will range from the mid 30s
to mid 40s Monday night, with 20s area-wide thereafter.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1036 PM MDT Fri Mar 14 2025
For KGLD & KMCK... VFR conditions are forecast at both
terminals. Winds should remain fairly strong through the lowest
few thousand feet at 25-50 kts through the day tomorrow with the
broad and deep surface low over the Plains. Surface winds should
be closer to 20-25 kts as time goes on, with occasional periods
of 10-15kts. Once the sun sets tomorrow, winds will become light
with speeds generally below 10 kts and veering to out of the
southeast. No precipitation is expected at this time as the
outer bands continue to weaken.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ003-004-015-016-027>029-041-042.
CO...None.
NE...Fire Weather Watch from Saturday afternoon through Saturday
evening for NEZ081.
&&
UPDATE...KAK
SHORT TERM...JN
LONG TERM...JN
AVIATION...KAKHazardous weather outlook, Mar 14, 8:33 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 733 PM MDT Fri Mar 14 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160145- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 733 PM MDT Fri Mar 14 2025 /833 PM CDT Fri Mar 14 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A Fire Weather Watch remains in effect for potential critical fire weather conditions Saturday afternoon into early evening. This is for areas along/east of Highway 83 and along/south of Highway 40. Please use caution if burning outdoors. A prolonged period of near critical to critical fire weather conditions remains in the forecast for various parts of the Tri-State area Sunday through Tuesday. Please use caution if burning outdoors. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, please report any wildfires to local dispatch.
In the hours before
Local storm report, Mar 14, 11:02 PM CDT, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1002 PM MDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Non-Tstm Wnd Gst 2 ESE Quinter 39.06N 100.21W
03/14/2025 M61 MPH Gove KS Mesonet
Site UP846 measured 61 mph wind gust.
&&
KAKLocal storm report, Mar 14, 11:47 PM CDT, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1047 PM MDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM Non-Tstm Wnd Gst 1 E Hill City 39.37N 99.83W
03/14/2025 M52 MPH Graham KS ASOS
ASOS station KHLC Hill City.
&&
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:20 PM CDT | Fire Weather Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2025Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.